Alert archive / Delaware / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 17, 2017, 3:37 PM EDT for Sussex County, Delaware. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2017, 3:37 PM EDT (19:37 UTC)
- Expired
- Aug 17, 2017, 4:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 13 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701
WWUS81 KPHI 171937
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
337 PM EDT THU AUG 17 2017
DEZ002-003-172030-
Inland Sussex-Kent-
337 PM EDT THU AUG 17 2017
...A SHOWER WILL AFFECT NORTHEASTERN SUSSEX AND SOUTHEASTERN KENT
COUNTIES...
At 336 PM EDT, a shower was located near Bowers, or 12 miles
southeast of Dover, moving southeast at 15 mph.
Winds up to 40 mph are possible with this shower.
Locations impacted include...
Milford, Lewes, Milton, Bowers, Big Stone Beach, Frederica and
Riverview.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3871 7535 3903 7553 3908 7540 3906 7540
3903 7534 3898 7531 3895 7532 3894 7531
3893 7532 3880 7518 3879 7516 3875 7523
TIME...MOT...LOC 1936Z 329DEG 11KT 3900 7542
$$
CMSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:32 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 17, 3:32 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 332 PM EDT Thu Aug 17 2017 .SYNOPSIS... A warm front will lift north of our region later tonight. As low pressure tracks well to our north Friday, a cold front moves through Friday night into early Saturday. High pressure then builds in later Saturday and remains in place into Monday before shifting offshore. The next cold front is scheduled to arrive during Wednesday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... High pressure centered over New England continues to drift north and east tonight. Meanwhile, low pressure over the western Great Lakes will also continue to lift to the north and east tonight, and this will drag a warm front into the region tonight. This front should make it through the Delmarva and Delaware Valley late tonight, but then gets hung up. Warm fronts are notorious for having a hard time lifting too far north during the overnight hours, so do not think it will make it too much past a line from around KABE to KTTN to KMJX. There are several aspects to watch for this evening and tonight. For the Delmarva, low level moisture continues to pool around a weak stationary boundary that runs through northeast MD and DE. Some weak shortwave energy is sliding along that boundary, and touching off isolated to scattered showers and perhaps a few thunderstorms during the early evening hours. The second aspect to watch is the approaching warm front. Scattered showers and thunderstorms will develop out ahead of this front, and look to make it into far western zones this evening. However, looks as if more widespread showers and thunderstorms will develop in the pre-dawn hours on Friday as a strong H5 shortwave moves into the Lehigh Valley and northwest NJ at that time. Will carry the highest PoPs (likely) in association with that shortwave to the north, and not until well after midnight. A warm and muggy night on tap. Lows will be in the low to mid 70s, and surface dewpoints will creep up into the lower 70s. Given the widespread cloud cover that will spread into the region associated with that warm front, not expecting much fog to develop, but patchy fog is possible in some areas. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Friday looks to be an active weather day. Warm front continue to lift to the northeast Friday morning, and showers and thunderstorms will continue to be associated with it. Most activity will taper off from south to north in the morning, and it looks as if there should be a period of dry weather from late morning through early afternoon. With the warm front north of the region, southerly flow users an unusually warm and humid airmass into the region. Surface dewpoints will soar into the mid and upper 70s, along with highs in the upper 80s to around 90 in the Delmarva, and in the mid to upper 80s for most of NJ and southeast PA, and in the low 80s along the coasts and in the mountains. Going through the afternoon and into the evening, surface low pressure over the western Great Lakes lifts north and east towards Ontario. This drags a surface cold front and H5 trough with several strong shortwaves east. 12Z NAM indicating low pressure forming over the Delmarva early in the evening. For the forecast area, 12Z NAM showing SB CAPE of over 3500 J/kg and MU CAPE almost 5000 J/kg. This is in addition to a Lifted Index as low as -8C, and 0-6 km Bulk Shear of 30-40 KT. PWATs also range from 2-2.5 inches. All of this lines up for a period of strong to severe thunderstorms. SPS has the area in a Marginal Risk for severe weather, and WPC has the area in a Slight Risk for excessive rain. There is a threat for hail and damaging winds, but with all of this moisture, and based on model guidance, looks as if heavy rain and flooding will be of primary concern. NAM showing a bullseye right over the Delmarva and southern NJ, while the GFS is a bit farther north with that bullseye. It all depends on how training of thunderstorms develops, but it is looking as if somebody will pick up a significant amount of rain Friday afternoon/evening. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Summary...Convection ends Friday night followed by some lowering of the dew points Saturday and Sunday. Some convection returns next week especially Wednesday with the next cold front, then more noticeable cooling should take place in the wake of that front. Synoptic Overview...An upper-level trough swings across the Great Lakes Friday into Saturday, then into the Northeast later Saturday. The flow aloft should then turn more zonal as we start next week, however another trough is forecast to amplify across eastern Canada and eventually into the Great Lakes to the Northeast. We used a blend of continuity/guidance for Friday night through Saturday night, then blended in the 12z WPC Guidance. For Friday night...A convectively active evening should be in store as a cold front arrives along with an attendant short wave. The guidance indicates either mixed modes or a line of convection moving offshore toward later in the evening, with perhaps some leftover convection lingering into the overnight as the cold front arrives. There is the potential for some severe thunderstorms in the evening prior to the boundary layer cooling and/or the airmass becoming worked over. Given the potential for at least some convective organization within a rather moist airmass, any robust convection could be capable of producing locally strong winds (wet microbursts). This is especially if cold pool development becomes efficient. Otherwise, an axis of precipitable water in the 2.0-2.5 inch range will lead to torrential downpours. While the convection should be moving, efficient rainfall rates could lead to a localized flash flood risk especially in urban areas. The convection should be weakening as it reaches the coast and beyond overnight. If some thinning occurs in the clouds with light winds, some fog may develop. For Saturday and Sunday...Low pressure is forecast to lift well north of our area with an associated cold front shifting off our coast early in the morning. The main upper-level trough however lags behind, with it arriving across the Northeast and Mid Atlantic late in the day Saturday. Given the passage of the cold front, the precipitable water decreases through the day. As a result the dew points should lower at least some during the course of Saturday into Sunday, although the dry air push looks to be most robust to our north through Sunday despite high pressure building in. As the main trough axis aloft arrives later Saturday, some guidance indicates enough lift and instability to develop some convection to our west. This may weaken by the time it reaches our area, plus the column should be drying some. As a result, we kept Saturday post-frontal dry for now. Sunday is looking warm with some humidity along with plenty of sunshine anticipated. For Monday and Tuesday...The flow looks to be more zonal aloft during this timeframe. This drives high pressure eventually offshore as it weakens some later Monday. The next upper-level trough amplifies eastward from the Midwest and Upper Great Lakes Tuesday. This will start to back the flow more southwesterly, and there may be a lee-side trough present on Tuesday. As the moisture begins to increase once again combined with the possibility for some convergence and enough instability, some convective development is possible Tuesday afternoon. We will continue with slight chance to low chance PoPs as a result for Tuesday. Any convection should tend to diminish during the night. For Wednesday and Thursday...The prospects for convection will depend on the timing of an incoming cold front. This will be due to an upper-level trough arriving from the west, however a pre-frontal trough may serve as the primary focus for showers and thunderstorms. We will continue with chance PoPs with the idea for at least scattered convection possible Wednesday. As of now, the cold front should be offshore to start Thursday and high pressure centered just north of the upper Great Lakes starts to build southeastward. This should result in a cooler and drier airmass overspreading our region for Thursday. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. VFR this evening, and then CIGs will gradually lower to MVFR late tonight and towards Friday morning. Showers and scattered thunderstorms will develop late tonight as a warm front slowly lifts north through the terminals. Best chances will be at KABE/KRDG, but then chances spread east early Friday morning. MVFR/IFR conditions look to persist after rain ends for a period late Friday morning, and then conditions lift to VFR by early afternoon. A cold front moves into the region from the west Friday afternoon. Showers and thunderstorms with heavy rain will impact the terminals with IFR conditions, as well as the potential for small hail and gusty winds. S winds 5-10 KT through this evening will become LGT/VRB, then S 5- 10 KT Friday afternoon. OUTLOOK... Friday night...Some showers and thunderstorms move through mostly in the evening with areas of MVFR/IFR conditions for a time, then if clouds thin enough some local fog may develop. Southwest winds 5 knots or less, becoming west-northwest late. Saturday...Some local fog possible very early, otherwise VFR. Northwest to west winds around 10 knots, diminishing at night. Sunday and Monday...VFR overall with light winds. Tuesday...Mainly VFR. Winds becoming south-southwest 5-10 knots. && .MARINE... Winds and seas below SCA criteria tonight through Friday morning. Friday afternoon, a southerly pressure gradient tightens, resulting in 15-20 KT winds. With an inversion over the waters, not expecting 25 KT wind gusts. However, it does appear as if seas could build close to 5 feet for a few hours in the afternoon. Will hold off on a SCA for Friday afternoon and evening given low confidence in widespread SCA conditions developing. Scattered showers and thunderstorms will impact the waters tonight, but then widespread showers and thunderstorms with heavy rain, small hail, and gusty winds will impact the waters Friday afternoon and evening. OUTLOOK... Friday night...A southwesterly flow increases some ahead of a cold front, however forecast soundings overall indicate gusts should be below 25 knots. If the increase in winds remain long enough, seas on the ocean zones could build to 5 feet through the evening. Since it looks marginal, held off on a Small Craft Advisory. Some thunderstorms in the evening could produce locally strong wind gusts. Saturday and Sunday...The conditions are anticipated to be below Small Craft Advisory criteria as high pressure gradually builds in. Monday and Tuesday...Light winds to start Monday should become southerly, then increase some on Tuesday. While some gusts to about 20 knots are possible Tuesday, the conditions during this timeframe are anticipated to be below Small Craft Advisory criteria. RIP CURRENTS... There remains a moderate risk for the development of dangerous rip currents at ocean beaches through this evening. With increasing southerly winds on Friday, there is also the potential for a moderate risk for the development of dangerous rip currents once again on Friday. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...MPS Short Term...MPS Long Term...Gorse Aviation...Gorse/MPS Marine...Gorse/MPS
Hazardous weather outlook, Aug 17, 3:36 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 336 PM EDT Thu Aug 17 2017 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-181945- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 336 PM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Some thunderstorms Friday and Friday evening may produce locally strong wind gusts. In addition, heavy rain may result in localized flooding especially in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-181945- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 336 PM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. A moderate risk continues for the formation of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Some thunderstorms Friday, especially in the afternoon and evening, may produce locally strong wind gusts. In addition, heavy rain may result in localized flooding especially in urban areas. There is the potential for a moderate risk for the formation of dangerous rip currents on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-181945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 336 PM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Some thunderstorms Friday, especially in the afternoon and evening, may produce locally strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 3:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
337 PM EDT THU AUG 17 2017
DEZ002-003-172030-
Inland Sussex-Kent-
337 PM EDT THU AUG 17 2017
...A SHOWER WILL AFFECT NORTHEASTERN SUSSEX AND SOUTHEASTERN KENT
COUNTIES...
At 336 PM EDT, a shower was located near Bowers, or 12 miles
southeast of Dover, moving southeast at 15 mph.
Winds up to 40 mph are possible with this shower.
Locations impacted include...
Milford, Lewes, Milton, Bowers, Big Stone Beach, Frederica and
Riverview.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3871 7535 3903 7553 3908 7540 3906 7540
3903 7534 3898 7531 3895 7532 3894 7531
3893 7532 3880 7518 3879 7516 3875 7523
TIME...MOT...LOC 1936Z 329DEG 11KT 3900 7542
CMSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:43 PM EDT | Special Weather Statement | PHI | Talbot | 62 min |
| Aug 17, 4:27 PM EDT | Special Weather Statement | PHI | Sussex | 63 min |
Nearby
Special Weather Statements in Delaware, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.